Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Midland/Odessa, TX

April 15, 20124 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 15, 2012, 1:00 AM CDT for 4 counties in Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2012, 1:00 AM CDT (06:00 UTC)
Expired
Apr 15, 2012, 2:00 AM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 1:29 AM CDTHAIL 1.756 Nw St. Lawrence, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS54 KMAF 150600
SVRMAF
TXC173-329-383-461-150700-
/O.NEW.KMAF.SV.W.0081.120415T0600Z-120415T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 AM CDT SUN APR 15 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHWESTERN REAGAN COUNTY IN WEST TEXAS...
  NORTHEASTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 200 AM CDT

* AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF MIDKIFF...OR 27 MILES SOUTH OF MIDLAND...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDKIFF...
  BIGBY CORNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.

&&

LAT...LON 3197 10176 3196 10154 3166 10155 3154 10169
      3147 10201 3159 10210
TIME...MOT...LOC 0600Z 222DEG 36KT 3165 10192

$$
1 follow-up statement
546 
WWUS54 KMAF 150626
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 AM CDT SUN APR 15 2012

TXC173-329-383-461-150700-
/O.CON.KMAF.SV.W.0081.000000T0000Z-120415T0700Z/
GLASSCOCK TX-MIDLAND TX-REAGAN TX-UPTON TX-
126 AM CDT SUN APR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND
AND SOUTHWESTERN GLASSCOCK COUNTIES...

AT 124 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR BIGBY CORNER...OR ABOUT 18 MILES SOUTHWEST OF GARDEN
CITY...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHEASTERN MIDLAND COUNTY...SOUTHWESTERN GLASSCOCK COUNTY AND
CENTRAL GLASSCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.

&&

LAT...LON 3161 10189 3197 10176 3196 10154 3166 10155
      3154 10169 3147 10201
TIME...MOT...LOC 0626Z 222DEG 36KT 3173 10171

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:15 AM CDT, 45 minutes earlier.

Area forecast discussion, Apr 15, 12:15 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT SUN APR 15 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN AREA OF BLOWING DUST WILL IMPACT THE KMAF...KINK...KPEQ...KFST
TERMINALS WITH TEMPO MVFR VISIBILITIES THROUGH 09Z. OTHERWISE VFR
CONDITIONS ARE EXPECTED THE REMAINDER OF THE TAF PERIOD. WESTERLY
WINDS WILL DECREASE TO 10 TO 20 MPH BY 09Z AND AND CONTINUE THROUGH
THE REMAINDER OF THE NIGHT. WEST WINDS WILL INCREASE AGAIN TO 20
TO 30 MPH WITH GUSTS TO 40 MPH AT THE TERMINALS BY MID SUNDAY
MORNING THROUGH SUNDAY AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM 10 AM MDT SUNDAY THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM 11 AM CDT /10 AM MDT/ THIS MORNING
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

     WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

12
Hazardous weather outlook, Apr 14, 6:44 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT SAT APR 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
644 PM CDT SAT APR 14 2012 /544 PM MDT SAT APR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND
STOCKTON PLATEAU. THUNDERSTORM DEVELOPMENT IS MOST LIKELY DURING
THE LATE EVENING HOURS. THE MAIN CONCERNS WILL BE THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS.

DRY AND WINDY CONDITIONS ARE LIKELY OVER MUCH OF THE REGION TODAY.
A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS REMAINS IN
EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME AREAS
OF BLOWING DUST WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST
NEW MEXICO...THE GUADALUPE MOUNTAINS AND VAN HORN AND HIGHWAY 54
CORRIDOR.

SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS AROUND 75 TO 80 MPH ARE
EXPECTED IN THE GUADALUPE MOUNTAINS STARTING CONTINUING THROUGH
EARLY SUNDAY MORNING. A HIGH WIND WARNING REMAINS IN EFFECT FOR
THE GUADALUPE MOUNTAINS. ALSO LOCAL GUSTS TO 60 MPH WILL BE POSSIBLE
ACROSS SOUTHEAST NEW MEXICO AND VAN HORN. BLOWING DUST REDUCING
VISIBILITY TO AROUND ONE HALF IS EXPECTED TOO.

VERY WINDY CONDITIONS ARE EXPECTED ACROSS PARTS OF SOUTHEAST NEW
MEXICO... THE NORTHWEST AND WESTERN PERMIAN BASIN...THE UPPER
TRANS PECOS AND DAVIS MOUNTAINS TODAY. SOUTHWEST WINDS OF 25 TO 40
MPH WITH GUSTS NEAR 55 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN
EFFECT UNTIL 10 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS MAY RETURN TO SOUTHEAST NEW
MEXICO...THE GUADALUPE MOUNTAINS...PORTIONS OF THE UPPER TRANS
PECOS AND THE DAVIS MOUNTAINS ON SUNDAY. A FIRE WEATHER WATCH
REMAINS IN FOR THESE AREAS.

LIGHT WINDS AND DRY AIR MAY ALLOW LOW TEMPERATURES TO APPROACH
FREEZING ACROSS THE MARFA PLATEAU SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS AND
EMERGENCY MANAGERS ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND STOCKTON PLATEAU SHOULD REMAIN ALERT TO THE POTENTIAL
FOR DEVELOPING STORMS LATE THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 14, 10:15 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 PM CDT SAT APR 14 2012

TXZ045-046-050-150345-
DAWSON-GAINES-ANDREWS-
1015 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EASTERN GAINES...NORTH CENTRAL ANDREWS AND NORTHWESTERN
DAWSON COUNTIES UNTIL 1045 PM CDT...

A LINE OF INTENSIFYING THUNDERSTORMS WERE LOCATED FROM NORTHEASTERN
GAINES COUNTY EXTENDING INTO ANDREWS COUNTY MOVING NORTHEAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Apr 14, 11:07 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 PM CDT SAT APR 14 2012

TXZ045-046-150430-
DAWSON-GAINES-
1107 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL
1130 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF
FRIENDSHIP AT 1106 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Apr 15, 12:08 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 AM CDT SUN APR 15 2012

TXZ046-047-051-052-150530-
DAWSON-HOWARD-MARTIN-BORDEN-
1208 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHERN MARTIN...NORTHWESTERN HOWARD...SOUTHEASTERN DAWSON
AND SOUTHWESTERN BORDEN COUNTIES UNTIL 1230 AM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF BUFORD
AT 1206 AM CDT...MOVING NORTHEAST AT 45 MPH.

IMPACTED LOCATIONS INCLUDE AREAS FROM STATE HIGHWAY 349...STATE
HIGHWAY 176...ACKERLY...TO LENORAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.

&&
Local storm report, Apr 15, 12:47 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             1 E GAIL                32.77N 101.43W
04/15/2012  E0.88 INCH       BORDEN             TX   LAW ENFORCEMENT

            PEA TO NICKEL HAIL.

&&

KK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:16 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines59 min
Apr 14, 11:13 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson62 min
Apr 15, 12:24 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Scurry51 min
Apr 15, 12:32 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland58 min
Apr 15, 1:18 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard57 min
Apr 15, 1:40 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Reagan, Upton65 min
Apr 15, 1:59 AM CDTSevere Thunderstorm WarningMAFMitchell61 min
Apr 15, 5:16 AM CDTRed Flag WarningMAFAndrews, Crane, Ector, Gaines, Loving, Midland and 4 more14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.